Hail, Posey
- When
- February 28, 11:13 PM CST
- Where
- Posey County, Wadesville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.780
A squall line with embedded sustained supercells crossed southwest Indiana. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A squall line with embedded sustained supercells crossed southwest Indiana. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:04 PM CST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 604 PM CST TUE FEB 28 2012 .UPDATE... ISSUED AT 604 PM CST TUE FEB 28 2012 REVISED AVIATION DISCUSSION FOR 00Z TAFS. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 223 PM CST TUE FEB 28 2012 THE MAIN CONCERN CONTINUES TO BE SEVERE WEATHER THREAT OVERNIGHT INTO WEDNESDAY MORNING. INSERTED SCATTERED TSRA AFTER 00Z WED FOR WARM ADVECTION TSRA AS WARM FRONT OVERTAKES THE AREA. THE WARM FRONT WILL BE NORTH OF THE FA BY 06Z WED. THE LATEST MODEL RUNS INDICATE THE BEST COVERAGE AND HEAVIEST RAIN WILL BEGIN AROUND 6Z WED AND BE CENTERED ON THE MID MISSISSIPPI VALLEY PER THE 00Z TUE ECMWF AND JUST EAST OF THAT WITH 12Z WED GFS. THE 12Z WED NAM BUFKIT SOUNDINGS ARE FAIRLY IMPRESSIVE WITH THE SEVERE PARAMETERS AROUND 09Z. HOWEVER THERE IS A VERY WEAK CAP REFLECTED NEAR THE SURFACE. ALBEIT WEAK IF THIS MANAGES TO COME TO FRUITION AND HOLD IT WOULD REDUCE BUT NOT ELIMINATE THE TOR THREAT OVERNIGHT. WITH OTHER MODELS THE CAP ERODES AROUND 6Z AND WOULD SUGGEST SURFACE BASE STORMS THAT COULD BECOME SEVERE...HOWEVER THE BEST TOR THREAT IS STILL AFTER 9Z. WITH THE ALL MODELS SUPPORTING NO CAP AFTER 12Z AS THE HEAVIEST RAIN WITH GREATEST COVERAGE IS SHIFTING TO THE EAST. HELICITY VALUES RANGE FROM 400 TO 600 BUT THE CAPE AND LI'S REALLY DOESNT GET GOING GOOD UNTIL AROUND 9Z THEN LIS START GOING NEGATIVE AND CAPE STARTS AROUND 500 INCREASING TO GREATER THAN A 1K BY 12Z AND LI'S INCREASING TO -3. MOST ALL THESE VALUES WERE GLEANED FROM THE 12Z WED NAM BUFKIT SOUNDING. THIS WOULD INDICATE AT LEAST ELEVATED SEVERE POSSIBLE BETWEEN 6Z AND 9Z BECOMING MORE SURFACED BASED AFTER 09Z AND ABSOLUTELY SURFACE BASED BY 12Z. THUS MAIN AREA WILL MOVE THROUGH OVERNIGHT WITH ANOTHER ROUND OF DISCRETE SUPER CELLS POSSIBLE IN THE MAIN AREAS WAKE AROUND OR EVEN AFTER SUNRISE. ALSO EXPECT VERY WINDY CONDITIONS TONIGHT AND WEDNESDAY. AFTER 18Z WED EXPECT HIGH PRESSURE TO START BUILDING IN FROM THE WEST WITH ABOVE AVERAGE TEMPS. THE NEXT SYSTEM STARTS TO LIFT INTO THE AREA SHORTLY BEFORE 12Z FRIDAY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 223 PM CST TUE FEB 28 2012 AFTER A BRIEF RESPITE FROM TONIGHT AND WEDNESDAYS WEATHER EVENT...ON FRIDAY A STORM SYSTEM TRACKING TO THE NORTH AND WEST OF THE REGION WILL PUSH A COLD FRONT ACROSS THE LOWER OHIO VALLEY RESULTING IN A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. INSTABILITY PARAMETERS ETC STILL INDICATING A SMALL POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. PRECIP CHANCES WILL CONTINUE INTO FRIDAY NIGHT BEFORE THE SYSTEM MOVES EAST OF THE AREA. ANY WRAP AROUND MOISTURE/PRECIP SHOULD REMAIN NORTH AND EAST OF THE REGION ON SATURDAY. EVEN WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE REGION...ON SUNDAY IN NORTHWEST FLOW ALOFT...AN UPPER LEVEL DISTURBANCE COMBINED WITH DECENT MOISTURE COULD PRODUCE SCATTERED SHOWERS OVER ALL BUT THE FAR SOUTHWEST SECTIONS OF OUR CWA. SURFACE HIGH PRESSURE WILL THEN KEEP THE REGION DRY WITH MORE SEASONAL TEMPERATURES THROUGH THE END OF THE PERIOD. EVEN THOUGH IT IS BEYOND THE CURRENT FORECAST PERIOD PRECIP CHANCES COULD RETURN TO THE AREA NEXT TUESDAY NIGHT. LONG RANGE MODELS STILL NOT IN GOOD AGREEMENT ON TIMING AND PLACEMENT AT THIS TIME. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 604 PM CST TUE FEB 28 2012 MAIN CONCERN REMAINS WITH THUNDERSTORM POTENTIAL OVERNIGHT INTO WEDNESDAY MORNING. WHILE VFR CONDITIONS ARE ANTICIPATED THROUGH MUCH OF THE EVENING...SOUTHERLY WINDS WILL STRENGTHEN AND BECOME GUSTY BY LATE EVENING. THE DEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BECOME MORE PROBABLE TOWARDS AND AFTER MIDNIGHT AS A 50-60KT LOW LEVEL JET DEVELOPS. PREVAILING CONDITIONS WILL BECOME MVFR AFTER MIDNIGHT WITH PERIODS OF IFR AND LOCALLY STRONG WIND GUSTS IN ASSOCIATION WITH THUNDERSTORMS. THE POTENTIAL FOR SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING...BUT CONFIDENCE IS LOW ON EXACT TIMING AT THIS POINT. ANY LINGERING THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE FORECAST TERMINALS BY WEDNESDAY AFTERNOON AS SKIES CLEAR. WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED SOUTHWEST WINDS OF 15 TO 20 KNOTS AND OCCASIONAL GUSTS OF 25 TO 35 KNOTS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 602 PM CST TUE FEB 28 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 602 PM CST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TONIGHT. ANY STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE HAIL AND STRONG WIND. MAINLY ELEVATED STORMS ARE FORECAST THIS EVENING THROUGH THE EARLY MORNING HOURS. TOWARD DAYBREAK WEDNESDAY...SURFACE BASED STORMS COULD DEVELOP AND HAVE THE POTENTIAL TO BE MORE INTENSE. DAMAGING WIND SHOULD BE THE MAIN HAZARD. BUT A BRIEF TORNADO OR TWO CANNOT BE RULED OUT AS WELL. STORMS SHOULD MOVE RAPIDLY NORTHEAST AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT EARLY WEDNESDAY OVER PORTIONS OF THE REGION. THE BEST CHANCE AREA WILL BE SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS AND WEST KENTUCKY...MOVING EAST WITH TIME. DAMAGING WINDS...LARGE HAIL AND A BRIEF TORNADO OR TWO WILL ALL BE POSSIBLE WITH THESE STORMS AS THEY MOVE RAPIDLY EAST NORTHEAST THROUGH THE REGION. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THE STORMS AS WELL. SOUTHWEST WINDS 15 TO 25 MPH MAY GUST 30 TO 40 MPH AT TIMES BY WEDNESDAY AFTERNOON. THE STRONGEST WINDS WILL BE ALONG THE INTERSTATE 64 CORRIDOR. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND WEDNESDAY MORNING...AND AGAIN FRIDAY AND FRIDAY NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1100 PM CST TUE FEB 28 2012 ILZ083-INZ081-085-086-KYZ014-018-290545- GIBSON IN-HENDERSON KY-POSEY IN-UNION KY-VANDERBURGH IN-WHITE IL- 1100 PM CST TUE FEB 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...AND EXTREME SOUTHERN GIBSON...POSEY AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND NORTHWESTERN HENDERSON AND EXTREME NORTHERN UNION COUNTIES IN NORTHWEST KENTUCKY UNTIL 1145 PM CST... AT 1056 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF MOUNT VERNON...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... EVANSVILLE...BLAIRSVILLE...POSEYVILLE...KASSON AND CYNTHIANA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The Evansville,IN radar (KVWX), 18 km away, was scanning. The volume nearest the first event began at 05:14 UTC.
1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
A tornado caused significant damage in the city of Newburgh. One garage was levelled, and about two dozen homes received varying degrees of roof damage. Two of the homes were destroyed, with their roofs completely removed. Fifteen to twenty other homes had partial roof damage. Two businesses sustained partial roof damage, and the brick wall of a third business was damaged. About twelve telephone poles were blown over. Numerous large trees were blown down, including some across Highway 66. The tornado came off the Ohio River. Peak winds were estimated near 90 mph. The average path width was 100 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyThe tornado archive for Indiana, 2012Warnings in Indiana, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359699, 359701, 359700.